Winter Storm, Casper Mountain
- When
- February 13, 3:00 PM MST to February 14, 11:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Public
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Slow-moving low pressure over eastern Utah spun moisture across the south half of Wyoming during the evening of Wednesday, February 13 and the morning of February 14. At the same time, a cold front pushed south across the state bringing sub-freezing temperatures that aided snow production.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Slow-moving low pressure over eastern Utah spun moisture across the south half of Wyoming during the evening of Wednesday, February 13 and the morning of February 14. At the same time, a cold front pushed south across the state bringing sub-freezing temperatures that aided snow production. Gusty east to northeast wind developed in response to a tight pressure gradient between high pressure behind the cold front and low pressure over Utah. The result was a vigorous winter storm that greatly impacted Sweetwater County and neighboring locations.
Snowfall of five to nine inches was commonly observed across Sweetwater County and adjacent south Lincoln County. The strong wind combined with the snow to generate snow drifts of three to six feet in height. Some reports from around Rock Springs indicated drifts up to eight feet tall. Sustained wind speeds of 38 to 48 mph with a peak gust of 62 mph were recorded at the Rock Springs-Sweetwater County airport for over 12 hours. The blizzard caused the closure of Interstate 80 from Rock Springs to the Carbon County line. Vehicles were trapped and some residents at Point of Rocks were unable to get out their front door. U.S. Highway 191 north and south of Rock Springs was also closed.
Favored upslope locations in Fremont and Natrona counties were also affected by the snow and wind. Snowfall of 12 to 18 inches occurred in the east slopes of the Wind River Range and on Casper Mountain. Drifts on Casper Mountain were up to four feet tall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 13, 2:24 AM MST, 12 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 224 AM MST WED FEB 13 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT CONTINUE TO WORK THEIR WAY INTO NORTHWESTERN WYOMING THIS MORNING. RADAR AND SATELLITE HINTING AT POSSIBLE SNOW ACTIVITY ACROSS YELLOWSTONE AND OVER THE TETON MOUNTAINS THIS MORNING. SNOW WILL INTENSIFY AND SPREAD EAST AND SOUTH THIS MORNING... IMPACTING THE WESTERN MOUNTAINS AND VALLEYS BY THE MID MORNING HOURS. EASTERN WYOMING WILL SEE CONTINUED ELEVATED TEMPERATURES TODAY... WITH A RAIN SNOW MIX POSSIBLE DURING THE AFTERNOON HOURS. THE PASSAGE OF THE COLD FRONT WILL CAUSE ALL ACTIVITY TO CONVERT TO SNOW DURING THE LATE AFTERNOON AND EARLY EVENING HOURS... WITH SNOW CONTINUING THROUGH THE EVENING HOURS. THE HEAVIEST SNOWS THIS EVENING WILL BE CONCENTRATED OVER THE BIGHORN MOUNTAINS...WHERE ADVISORIES CONTINUE AFTER MIDNIGHT. STRONG WINDS WILL ALSO DEVELOP BRINGING AREAS OF BLOWING SNOW IN IMPACTED AREAS...ESPECIALLY THE WESTERN MOUNTAIN PASSES. THE PASSAGE OF THIS COLD FRONT TODAY WILL CAUSE MUCH OF THE STATE TO SEE THE POTENTIAL FOR SNOW ACTIVITY BY THE AFTERNOON HOURS TODAY...AS THE COLD FRONT PUSHES SOUTH THROUGH THE STATE. BY THE OVERNIGHT HOURS...SNOWFALL TOTALS OF 5 TO 8 INCHES WILL BE POSSIBLE OVER THE WESTERN MOUNTAIN LOCATIONS...WITH 2 TO 5 INCHES POSSIBLE OVER THE WESTERN VALLEYS. AFTER THE FRONTAL PASSAGE THIS EVENING IN CENTRAL WYOMING... UPSLOPE SNOW WILL DEVELOP ACROSS THE WIND RIVER BASIN. WHILE SNOW AMOUNTS DO NOT WARRANT HIGHLIGHTS THIS SYSTEM WILL BRING 1 TO 2 INCHES ACROSS THE WIND RIVER BASIN TODAY...WITH THE MAJORITY OF SNOW FALLING DURING THE EVENING HOURS. AS ALLUDED TO ABOVE...TEMPERATURES ACROSS THE EAST WILL AGAIN CLIMB TO ABOVE FREEZING LEVELS TODAY BEFORE THE FRONTAL PASSAGE. THE COLD FRONT IS EXPECTED TO BE THROUGH THE MAJOR TY OF CENTRAL WYOMING BY THE EVENING HOURS TONIGHT...CAUSING COOLER OVERNIGHT TEMPERATURES...AND COOLER TEMPERATURES ON THURSDAY. THE SYSTEM RESPONSIBLE FOR THE SNOWFALL WILL CONTINUE TO MOVE THROUGH EASTERN WYOMING TONIGHT AND INTO THURSDAY MORNING. WITH THE DEPARTURE OF THIS SYSTEM...HIGH PRESSURE WILL WORK TO MOVE INTO THE AREA. THIS AREA OF HIGH PRESSURE WILL DRY OUT ANY LINGERING SNOW BY THURSDAY EVENING. DRY CONDITIONS WILL PREVAIL THROUGH FRIDAY AFTERNOON...ALONG WITH REBOUNDING TEMPERATURES. A SHORTWAVE WILL GLANCE NORTHWESTERN WYOMING FRIDAY EVENING... BRINGING THE POTENTIAL FOR LIGHT SNOW ACROSS THE NORTHWEST AND BIGHORN MOUNTAINS. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE GFS AND ECMWF MODELS SWING A SHORTWAVE THROUGH THE AREA IN A NW FLOW ALOFT ON SATURDAY. WILL KEEP THE CHANCE OF MOUNTAIN PRECIP ALONG WITH A FEW SNOW SHOWERS ACROSS THE NORTH AND NORTHEAST LOWER ELEVATION ZONES. NW FLOW ON SUNDAY WITH SOME MID LEVEL MOISTURE HINTED AT BY THE GFS/ECMWF. WILL LEAVE THE LOW PRECIP CHANCE IN THE NORTHERN MTS ONCE AGAIN. NW FLOW FOR MONDAY WITH MAINLY DRY WEATHER EXPECTED. ECMWF AND GFS STRAY FROM EACH OTHER ON TUE. 00Z GFS BLASTS A TROUGH THROUGH THE RIDGE WHILE THE ECMWF KEEPS HIGH AMPLITUDE RIDGE WEST OF WY ON TUE INTO TUE NIGHT. LEANING WITH ECMWF AS IT HAS BEEN CONSISTENT WITH THIS PATTERN FOR A FEW DAYS. GFSENSEMBLE SEEM TO SHOW EQUAL CHANCE OF RIDGE OR TROUGH SO NOT MUCH HELP THERE...PLUS THEY ARE NOT SHOWING THE AMPLIFICATION LIKE THE ECMWF/UKMET. WILL KEEP THE FORECAST DRY ON TUE AND TUE NIGHT UNTIL SOME CONSENSUS DEVELOPS. ECMWF BREAKS DOWN RIDGE NEXT WED WITH A TROUGH MOVING INTO IDAHO BY 00Z THU AND INTO WY BY 12Z THU. THE GFS HOWEVER HAS SOME RIDGING OVER IDAHO 00Z THU AND A WEAK TROUGH OVER IDAHO BY 12Z THU. WILL GO WITH ECMWF FORECAST AND BRING LOW PRECIP CHANCE INTO THE WEST WED AND BETTER PRECIP CHANCE NEXT WED NIGHT. AS FOR TEMPS...A BOUNDARY WILL SET UP OVER NE WY BETWEEN COLD AIR AND MILD AIR SATURDAY WITH A POSSIBLE PUSH OF COOLER AIR INTO THE NORTHEAST ZONES AFTER THE WEATHER SYSTEM PASSES SAT PM. THUS MILD HIGHS SAT...WITH COOLER HIGHS OVER THE NORTHEAST ZONES ON SUNDAY AND LITTLE CHANGE ELSEWHERE. WILL TREND HIGHS SLIGHTLY WARMER MONDAY THEN QUITE MILD ON TUE WITH 700MB THERMAL RIDGE OVER REGION. THE SNOW COVERED AREAS IN THE FAR WEST WILL NOT WARM AS MUCH DUE TO LACK OF MIXING. NEXT WED SHOULD BE MILD AS WELL AHEAD OF THE TROUGH. && .AVIATION... CONDITIONS WILL DETERIORATE TODAY AS SNOW MOVES INTO THE NORTHWEST QUARTER OF THE STATE 12Z-15Z THIS MORNING AND SPREADS SOUTH AND EAST ACROSS THE ENTIRE AREA THROUGH THE DAY. AREAS OF MFVR/LIFR CIGS AND VSBYS IN SHSN WILL PREVAIL ACROSS MUCH OF THE AREA BY 21Z TODAY. THE STORM SYSTEM WILL SLOWLY SINK SOUTH INTO THE CENTRAL ROCKIES WEDNESDAY EVENING WITH IMPROVING CONDITIONS FROM NORTH TO SOUTH. && .FIRE WEATHER... A PACIFIC STORM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE COWBOY STATE TODAY. THIS SYSTEM WILL BRING SNOW ACROSS THE WESTERN MOUNTAINS AND VALLEYS TODAY...WHICH MAY BE HEAVY AT TIMES. ADDITIONALLY... SNOW IS EXPECTED OVER THE BIGHORN MOUNTAINS THIS AFTERNOON AND EVENING. STRONG WINDS WILL DEVELOP ACROSS THE WESTERN MOUNTAINS AND VALLEYS TODAY...CAUSING BLOWING AND DRIFTING SNOW. PASSAGE OF THE COLD FRONT THROUGH THIS EVENING WILL CAUSE TEMPERATURES TO FALL TONIGHT AND INTO THURSDAY. MEANWHILE...AN AREA OF HIGH PRESSURE WILL MOVE INTO THE STATE AS THE FRONT DEPARTS ON FRIDAY...BRINGING DRIER AND WARMER CONDITIONS ACROSS WESTERN AND CENTRAL WYOMING. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ002-014-015. SNOW ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR WYZ001-012-013-023-024. SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 2 AM MST THURSDAY FOR WYZ008-009. && SHORT TERM...BRANHAM LONG TERM...AR AVIATION...AEM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 151 PM MST WED FEB 13 2008 WYZ001>020-022>030-141301- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 151 PM MST WED FEB 13 2008 ...SNOW ADVISORIES HAVE BEEN ISSUED FOR THE WESTERN MOUNTAINS AND VALLEYS AND THE BIGHORN MOUNTAINS OF WYOMING FOR TODAY... ...WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR JOHNSON COUNTY.. NATRONA COUNTY...BIG HORN COUNTY...PARK COUNTY...WASHAKIE COUNTY... HOT SPRINGS COUNTY AND EASTERN SWEETWATER COUNTY THROUGH 3 AM THURSDAY MORNING... .DAY ONE...TODAY AND TONIGHT SNOW AND STRONG WIND WILL BECOME WIDESPREAD ACROSS NORTHERN... CENTRAL AND SOUTHERN WYOMING. VERY LOW VISIBILITY WITH ICY TO SNOWPACKED ROADS WILL BECOME WIDESPREAD. THE LOWER ELEVATIONS WILL RECEIVE 1 TO 4 INCHES WITH 4 TO 10 INCHES IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE INTO THURSDAY MORNING FOR PORTIONS OF CENTRAL AND SOUTHERN WYOMING. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES ON THURSDAY MORNING...AND USE CAUTION WHILE DRIVING. BE SURE TO CHECK THE LATEST ROAD CONDITIONS BEFORE VENTURING OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70425, 70421, 70427, 70410, 70413, 70411.